Risk of Anaphylaxis After Reexposure to Intravenous Lepirudin in Patients With Current or Past Heparin-Induced Thrombocytopenia

Cardenas, Gustavo A.; Deitcher, Steven R.
April 2005
Mayo Clinic Proceedings;Apr2005, Vol. 80 Issue 4, p491
Academic Journal
OBJECTIVE: To retrospectively assess the signs and symptoms indicative of adverse reactions to repeated exposures to lepirudin in patients with heparin-induced thrombocytopenia who received at least 2 courses of lepirudin therapy. PATIENTS AND METHODS: Medical records were retrospectively assessed from adult patients who received at least 2 courses of lepirudin therapy separated by at least 1 week between January 1999 and June 2002 at The Cleveland Clinic, Cleveland, Ohio. We evaluated the list of 289 low-level terms for possible signs and symptoms of anaphylactic reactions in the medical dictionary for regulatory activities as well as patient vital signs to detect manifestations of immediate hypersensitivity reactions. Vital signs from the day before initiation of lepirudin therapy were compared with those from days 1 and 2 after exposure. RESULTS: No cases of anaphylaxis or allergic reaction related to lepirudin administration were identified among 43 adult patients. On day 1 of lepirudin, 10 patients had lower systolic blood pressures (by ≥20 mm Hg) than pre-lepirudin values, and 4 patients had systolic blood pressures of less than 100 mm Hg. CONCLUSIONS: Isolated asymptomatic decreases in blood pressure after patient reexposure to lepirudin most likely do not reflect anaphylaxis due to lepirudin. We believe that Isolated and uncommon cases of anaphylaxis temporally related to lepirudin exposure should not preclude Its use in patients with heparin-induced thrombocytopenia and past lepirudin exposure.


Related Articles

  • Ranitidine.  // Reactions Weekly;3/18/2006, Issue 1093, p30 

    Discusses research being done on anaphylaxis induced by ranitidine. Reference to a study by Y. I. Koh, H.-S. Park and I. S. Choi published in the February 2006 issue of "Allergy"; Signs and symptoms; Results of the medical procedures conducted.

  • Unstable angina following anaphylaxis. R Ameratunga // Postgraduate Medical Journal;Dec2008, Vol. 84 Issue 998, p659 

    A 55-year-old woman developed unstable angina following an episode of severe anaphylaxis which was treated with 0.5 mg intramuscular epinephrine (adrenaline). The exact cause of her ongoing unstable angina was uncertain but may have reflected either vasospasm superimposed upon an area of...

  • Anafilaxia y choque anafil�ctico. Maga�a, M. J. E. Mendoza; Vargas, M. A. Rosas; Escalon, J. E. Guillen; Alcon, A. M. Moncada; del Rio Navarro, Blanca Estela; Sienra Monge, Juan Jos� Luis // Revista Alergia de Mexico;mar/abr2007, Vol. 54 Issue 2, p34 

    Term anaphylaxis means an immediate hypersensitivity reaction mediated by IgE that produces a clinical syndrome with systemic affection of variable severity. Its prevalence varies according to the habits of each region and of the studied population from 3.2 to 7.6 cases per 100,000 inhabitants...

  • Cashew nut allergy is associated with a high risk of anaphylaxis. Davoren, M.; Peake, J. // Archives of Disease in Childhood;Oct2005, Vol. 90 Issue 10, p1084 

    Cashew allergy is an evolving clinical problem. A retrospective chart review of 213 children with peanut or free nut allergy was undertaken over a 42 month period. Anaphylaxis to cashew nut was more common than to peanut (74.1% v 30.5%). Children with cashew allergy are at risk of anaphylaxis.

  • Anaphylaxis.  // Good Health (Australia Edition);Oct2009, p100 

    The article offers information on anaphylaxis, its symptoms and treatment options. It notes that anaphylaxis is the most severe form of allergic reaction and is considered a life-threatening condition. Symptoms include noisy breathing, swelling of the tongue, and hives or welts on the skin....

  • Diagnosis and management of anaphylaxis. Ellis, Anne K.; Day, James H. // CMAJ: Canadian Medical Association Journal;8/19/2003, Vol. 169 Issue 4, p307 

    ANAPHYLAXIS IS A SEVERE SYSTEMIC ALLERGIC reaction that is potentially fatal. It requires prompt recognition and immediate management. Anaphylaxis has a rapid onset with multiple organ-system involvement and is mostly caused by specific antigens in sensitized individuals. Reactions typically...

  • Anaphylactic reaction 5 minutes after the start of surgery: a case report. Malsy, Manuela; Leberle, Richard; Ehehalt, Katharina; Sinner, Barbara; Hobbhahn, Jonny // BMC Research Notes;2015, Vol. 8 Issue 1, p1 

    Background: Natural latex rubber products have been known to cause severe anaphylactic reactions during surgery. Even 25 years after the first description of anaphylactic reactions in the literature, natural latex rubber products are still used in pediatric surgery. Case presentation: The...

  • The epinephrine auto-injector.  // Practice Nurse;2/9/2007, Vol. 33 Issue 3, p28 

    The article offers clinical information on anaphylaxis, a life-threatening allergic reaction that can affect people in all age groups. Immediate treatment with epinephrine is essential in anaphylaxis. Epinephrine works by increasing blood pressure, reducing swelling, reducing the release of...

  • Insect allergy.  // Good Health (Australia Edition);Oct2010, p97 

    The article offers information on insect allergy. It states that allergies to venoms from stinging insects are considered the most common causes of anaphylaxis in Australia, and explores the disease's most common signs and symptoms including rashes, swelling of the tongue or throat, and...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics